Maine, 2026Drought in Maine, February 1 to 28, 2026
February 1 to 28, 2026 · NWS CAR · 5 events in 5 counties and zones
Persistent drought continued into February in northern and central Maine. The ground was frozen the entire month in northern counties, continuing to restrict any moisture from penetrating down into the soil.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent drought continued into February in northern and central Maine. The ground was frozen the entire month in northern counties, continuing to restrict any moisture from penetrating down into the soil. Frost depth at the beginning of February was 21 inches at the Caribou office, gradually increasing to 26 inches by February 24th. All climate sites recorded below average precipitation, with generally 1.5 - 2.0 inch deficits. At the end of January, northern Somerset, northwestern Aroostook, northern Piscataquis, southern Penobscot, and central and coastal Hancock counties, were included in severe drought. The Central Highlands region, eastern and southern Aroostook, far northern Hancock, and Washington counties were in moderate drought. In February, drought conditions remained status quo. No additional dry drinking well reports during February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 31, 10:15 PM EST, 1 hour 45 minutes earlier. Its key messages:
- 1) A strong storm passing well to our southeast will bring gusty winds and patchy blowing and drifting snow to the Downeast region Sunday into Monday. 2) Occasional light snow is possible from Wednesday into Thursday night. This could impact travel, especially across the North. 3) There is potential for a winter storm to bring widespread accumulating snow from late Friday through Saturday. This could impact weekend travel plans.
Area forecast discussion, Jan 31, 10:15 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1015 PM EST Sat Jan 31 2026
.WHAT HAS CHANGED...
- 10:15PM UPDATE...adjusted temperatures lower in many northern
zones due to calm winds and clear skies. Made adjustments to
the start times of the Marine Headlines due to hi-res model
guidance changes this evening which are discussed below.
Aviation updates were made due to SKC conditions. No other
major changes.
- Confidence has increased slightly in occasional light snow
from Wednesday into Thursday night and that a winter storm
could bring accumulating snow from late Friday through
Saturday.
&&
.KEY MESSAGES...
1) A strong storm passing well to our southeast will bring gusty
winds and patchy blowing and drifting snow to the Downeast
region Sunday into Monday.
2) Occasional light snow is possible from Wednesday into
Thursday night. This could impact travel, especially across the
North.
3) There is potential for a winter storm to bring widespread
accumulating snow from late Friday through Saturday. This could
impact weekend travel plans.
&&
.DISCUSSION...
KEY MESSAGE 1...
A strong storm passing well to our southeast will bring gusty
winds and patchy blowing and drifting snow to the Downeast
region Sunday into Monday.
KEY MESSAGE 1 DESCRIPTION...
Gusty northeast winds Sunday and Sunday night, especially across
Down east areas, where gusts up to 40 mph will be possible.
Intensifying low pressure will track northeast tonight and
Sunday, then to the south of Nova Scotia Sunday night. The storm
is expected to pass far enough to the east that we are not
expecting any measurable snow with this system. The main
impacts will be the increasingly gusty northeast winds Sunday
and Sunday night, especially across Down east areas, where winds
could gust as high as 40 mph at times. There could be some
patches of blowing snow, but with no newly fallen snow expected,
this is not expected to have any significant impacts.
KEY MESSAGE 2...
Occasional light snow is possible from Wednesday into Thursday
night. This could impact travel, especially across the North.
KEY MESSAGE 2 DESCRIPTION...
A couple of fast moving northern stream shortwave troughs
rotating around the base of a cutoff low centered over Hudson
Bay, similar to a clipper system, could bring periods of on and
off light snow from Wednesday into Thursday night. One of the
challenges with this time frame is that no one model seems to
have a decent handle on these shortwave troughs. So far this
winter, snowfall has generally exceeded model projections with
similar type systems, so have bumped up pops a bit above the NBM
to reflect this. For now it appears the best chance on average
for anything beyond light snow fall is across the North during
this time frame, but with uncertainty as to the exact track and
strength of these systems, its too early to specify amounts and
what/if any impacts may be had at this time.
Highs Wednesday and lows Wednesday night should be with in a
few degrees of either side of normal. Highs Thursday and lows
Thursday night should be a few degrees below normal.
KEY MESSAGE 3...
There is potential for a winter storm to bring widespread
accumulating snow from late Friday through Saturday. This could
impact weekend travel plans.
KEY MESSAGE 3 DESCRIPTION...
Models agree that shortwave ridging early Friday should give way
to an approaching shortwave Friday afternoon. This should be
followed by the main axis of the cutoff low over Hudson Bay
approach Friday night, then begin to push into Maine Saturday.
At the surface this should result in a coastal low developing
off the mid-Atlantic/New England Coast on Saturday.
The result could be wide spread snowfall across all of Northern
and Eastern Maine from late Friday through Saturday. While,
there still quite a bit of spread of models on the exact timing,
strength and orientation of this system, it does appear the
likelihood of measurable snowfall, and to a lesser extent
plowable snow, is increasing with this system. Highs should be
below normal and lows above normal with this system.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Tonight and Sunday...VFR with SKC conditions and FEW-SCT MVFR
cigs possible at northern terms overnight. Light and variable
winds tonight. NE wind increasing to 10 to 20 kt on Sunday with
gusts as high as 30 to 35 kt, mainly KBGR/KBHB.
Sunday night...VFR. N to NE wind gusts 35 kt possible, mainly
KBHB.
Monday-Tuesday night...VFR, except for MVFR or lower possible
Monday at southern terminals with BLSN. NW winds G15-25KT
probable Monday diminishing to 10KT or less by Tuesday morning.
Wednesday-Thursday...Conditions possibly varying between VFR
and MVFR or lower with any light snow, with the best chance at
northern terminals. LLWS possible late Wednesday/Wednesday
night. WNW-NW winds G15-20KT possible Thursday.
&&
.MARINE...
UPDATE...Freezing Spray Advisory is now in effect from 4AM to
1PM EST Sunday for all the waters. The Gale Warning is now in
effect from 9AM Sunday to 10AM Monday for The Coastal Waters and
Noon Sunday to 10AM Monday for the Intra-Coastal Waters. For
the Freezing Spray Advisory, moderate accumulation of freezing
spray expected. For the Gale Warning, north winds 25 to 35 kt
with gusts up to 45 kt and seas 6 to 9 ft expected.
The gale warning may need to be extended through the day on
Monday on the coastal ocean waters with future issuances.
Conditions should improve to SCA level on the intra-coastal
waters. SCA conditions probable through Monday night on the
coastal ocean waters, with conditions improving to sub-SCA
levels on the intra-coastal waters. All waters should see sub-
SCA conditions Tuesday-Wednesday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Freezing Spray Advisory from 4 AM to 1 PM EST Sunday for
ANZ050>052.
Gale Warning from 9 AM Sunday to 10 AM EST Monday for ANZ050-
051.
Gale Warning from noon Sunday to 10 AM EST Monday for ANZ052.
&&
DISCUSSION...TWD/PM/JS
AVIATION...TWD/PM
MARINE...TWD/PMHazardous weather outlook, Jan 31, 10:00 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Caribou ME
1000 PM EST Sat Jan 31 2026
MEZ001>006-010-011-015>017-029>032-020800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
1000 PM EST Sat Jan 31 2026
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-020800-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1000 PM EST Sat Jan 31 2026
...FREEZING SPRAY ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...
...GALE WARNING IN EFFECT FROM NOON SUNDAY TO 10 AM EST MONDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-020800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
1000 PM EST Sat Jan 31 2026
...FREEZING SPRAY ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...
...GALE WARNING IN EFFECT FROM 9 AM SUNDAY TO 10 AM EST MONDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Drought, Northwest Aroostook
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
A lack of adequate precipitation in Northwest Aroostook led to prolonged drying conditions in February. Conditions were Severe Drought (D2) in late January and stayed in Severe Drought to the end of the month. Drought continued into March.
Drought, Northern Somerset
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
A lack of adequate precipitation in Northern Somerset led to prolonged drying conditions in February. Conditions were Severe Drought (D2) in late January and stayed in Severe Drought to the end of the month. Drought continued into March.
Drought, Southern Penobscot
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
A lack of adequate precipitation in Southern Penobscot led to prolonged drying conditions in February. Conditions were Severe Drought (D2) in late January and stayed in Severe Drought to the end of the month. Drought continued into March.
Drought, Interior Hancock
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
A lack of adequate precipitation in Interior Hancock led to prolonged drying conditions in February. Conditions were Severe Drought (D2) in late January and stayed in Severe Drought to the end of the month. Drought continued into March.
Drought, Coastal Hancock
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
A lack of adequate precipitation in Coastal Hancock led to prolonged drying conditions in February. Conditions were Severe Drought (D2) in late January and stayed in Severe Drought to the end of the month. Drought continued into March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Winter Weather in South Carolina, February 1, 20262 deaths · 2 injured · 9 events
- Cold in Mississippi, February 1, 20261 death · 22 events
- Cold in Tennessee, February 1, 20261 death · 21 events
- Extreme Cold and Cold in Ohio, February 1 to 11, 20261 death · 1 injured · 10 events
- Cold in Indiana, February 1 to 2, 20261 death · 3 events
- Drought in Georgia, February 1 to 28, 202662 events
- Cold in West Virginia, February 1 to 10, 202640 events
- Drought in Illinois, February 1 to 28, 202634 events
- Extreme Cold and Cold in Virginia, February 1 to 2, 202629 events
- Drought in Florida, February 1 to 28, 202627 events
- Extreme Cold in Florida, February 1, 202627 events
- Drought in Georgia, February 1 to 28, 202626 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317887, 1317888, 1317889, 1317890, 1317891.